Ice Storm, Adams
- When
- January 3, 11:30 PM CST to January 4, 12:00 PM CST
- Where
- Adams forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.988, -91.188 (the zone’s center; the record gives no point)
A narrow band of freezing rain hit parts of West Central Illinois. Broken tree limbs fell on power lines causing power outages across the southeast half of Adams County into Brown County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A narrow band of freezing rain hit parts of West Central Illinois. Broken tree limbs fell on power lines causing power outages across the southeast half of Adams County into Brown County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jan 3, 10:35 PM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1035 PM CST SAT JAN 3 2004
.DISCUSSION...
OVRALL FCST TRENDS VRY GD AND GENL ONLY MINOR CHGS WERE NECESSARY AT
04Z. MAIN CHG WAS TO SHIFT WRNG SWD ONE TIER OF COUNTIES. THIS
EVES PCPN FORMED IN 85H FNTL ZN/MSTR CNVGC FROM SW MO INTO CNTL IL.
WITH FNT RMNG QSNTRY OVRNGT DONT THINK ORIENTATION OF PCPN WL CHG
TOO MUCH FROM ITS CURRENT CONFIGURATION. N FRINGES OF THIS PCPN
SHIELD HAS BCM JUXTAPOSED WITH SUB FRZG SFC TEMPS JUST S OF THE WRNG
ISSUED THIS AFTN...SO IF PCPN DOESNT MV MUCH OVRNGT ICE
ACCUMULATIONS CULD EASILY REACH WRNG CRITERIA BY MID MRNG
SUN...HENCE THE SWD SHIFT TO THE WATCH. ANOTHER CONCERN IS THE FACT
THAT CNVTN IS ALSO DVLPG IN THIS AREA...WHICH CULD MAKE FOR RPD
SLEET/FRZG RAIN ACCUMULATIONS.
ADV MAY NEED TO BE ADJ S A BIT BY SUN MRNG...BUT WL LET MID SHIFT
MONITOR TEMP/PCPN TRENDS AND ABSORB ENTR 00Z NCEP PRODUCTION SUITE
TO ASCERTAIN THIS THRT.
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER STORM WARNING NE MO TONIGHT AND SUN
WINTER WEATHER ADVISORY FOR PORTIONS OF CENTRAL AND E MO
TONIGHT AND SUN
IL...WINTER STORM WARNING FOR ADAMS...BROWN...AND PIKE COUNTIES
TONIGHT AND SUN
WINTER WEATHER ADVISORY FOR CALHOUN AND GREENE COUNTIES
TONIGHT AND SUN
TRUETTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 545 PM CST SAT JAN 3 2004 ILZ095-096-MOZ018-019-026-027-041200- ADAMS IL-BROWN-KNOX-LEWIS-MARION-SHELBY- 545 PM CST SAT JAN 3 2004 ...WINTER STORM WARNING IS IN EFFECT FOR TONIGHT AND SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. .DAY ONE...TONIGHT A STORM SYSTEM WILL BE MOVING INTO THE CENTRAL U.S. OVERNIGHT... CAUSING WIDESPREAD PRECIPITATION TO DEVELOP. AS THE PRECIPITATION FORMS IN THE COLD THAT INVADED THE AREA ON SATURDAY...AN ICY MIX OF FREEZING RAIN AND SLEET WILL OCCUR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE WINTER STORM WARNING WILL REMAIN IN EFFECT ON SUNDAY. THE ICY MIX THAT FORMS LATER TONIGHT WILL CONTINUE INTO THE MORNING HOURS...WITH ICE ACCUMULATIONS TONIGHT AND SUNDAY MORNING OF OVER ONE-QUARTER INCH. THIS ICY MIX WILL CHANGE OVER TO SNOW IN THE AFTERNOON...BUT ANY SNOW ACCUMULATIONS WILL BE MINOR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT THE ONSET OF FREEZING PRECIPITATION... AS WELL AS ANY ICE ACCUMULATION THAT MAY OCCUR. ILZ058-097-098-MOZ034>036-041-042-047-050>052-041200- AUDRAIN-BOONE-CALHOUN IL-CALLAWAY-GREENE IL-LINCOLN-MONITEAU-MONROE- MONTGOMERY-PIKE-PIKE IL-RALLS- 545 PM CST SAT JAN 3 2004 ...A WINTER WEATHER ADVISORY IS IN EFFECT FOR LATE TONIGHT AND SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND EAST CENTRAL MISSOURI...AND A SMALL PART OF SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT A STORM SYSTEM WILL BE MOVING INTO THE CENTRAL U.S. OVERNIGHT... CAUSING WIDESPREAD PRECIPITATION TO DEVELOP. AS THE PRECIPITATION FORMS TEMPERATURES IN THIS AREA ARE EXPECTED TO FALL BELOW FREEZING...PRODUCING AN ICY MIX OF FREEZING RAIN AND SLEET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT ON SUNDAY. THE ICY MIX THAT FORMS LATE TONIGHT WILL CONTINUE INTO THE MORNING HOURS... WITH ICE ACCUMULATIONS TONIGHT AND SUNDAY MORNING OF LESS THAN ONE-QUARTER INCH. SOME SNOW MAY ALSO DEVELOP ACROSS THE AREA ON SUNDAY AFTERNOON...BUT ANY SNOW ACCUMULATIONS WILL BE MINOR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT THE ONSET OF FREEZING PRECIPITATION... AS WELL AS ANY ICE ACCUMULATION THAT MAY OCCUR. ILZ059-060-064-065-069-070-074-079-099>102-MOZ048-049-059>065- 072>075-084-085-099-041200- BOND IL-CLINTON IL-COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-IRON- JEFFERSON-JERSEY IL-MACOUPIN IL-MADISON-MADISON IL-MARION IL- MONROE IL-MONTGOMERY IL-OSAGE-RANDOLPH IL-REYNOLDS-ST CHARLES- ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN- WASHINGTON-WASHINGTON IL- 545 PM CST SAT JAN 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTHEAST AND PARTS OF EAST CENTRAL MISSOURI...AS WELL AS MUCH OF SOUTH CENTRAL ILLINOIS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP TONIGHT...AND A FEW OF THESE STORMS MAY PRODUCE BRIEF HEAVY DOWNPOURS...AND POSSIBLY SOME HAIL. HOWEVER...LARGE HAIL AND DAMAGING WINDS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE RAIN THAT FORMS TONIGHT WILL CONTINUE INTO SUNDAY MORNING... AND MAY BECOME MIXED WITH SOME SNOW DURING THE AFTERNOON AND EVENING HOURS. LITTLE OR NO SNOW ACCUMULATION IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT RAINFALL AMOUNTS THAT MAY OCCUR. TRUETT
The national radar mosaic for the moment the first event began.
2 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381806, 5381807.